Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Topeka, KS

July 4, 2007Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2007, 3:31 PM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 3:31 PM CDT (20:31 UTC)
Expired
Jul 4, 2007, 4:15 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 042032
SVRTOP
KSC045-042115-
/O.NEW.KTOP.SV.W.0057.070704T2031Z-070704T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF LAWRENCE
  TO 9 MILES WEST OF CLINTON...OR ALONG A LINE EXTENDING FROM 5 MILES
  SOUTHWEST OF TONGANOXIE TO 11 MILES SOUTHEAST OF TOPEKA...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON LAKE...
  CLINTON...
  LAWRENCE...
  CLINTON STATE PARK...
  LONE STAR...
  EUDORA...
  PLEASANT GROVE...
  GLOBE...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206.

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3897 9519 3896 9518 3897 9512 3897 9505
      3890 9505 3873 9549 3905 9549 3903 9518

$$
2 follow-up statements
000 
WWUS53 KTOP 042050
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED JUL 4 2007

KSC045-042115-
/O.CON.KTOP.SV.W.0057.000000T0000Z-070704T2115Z/
DOUGLAS-
350 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DOUGLAS COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF EUDORA TO 7 MILES SOUTHWEST OF
CLINTON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF TONGANOXIE
TO 15 MILES SOUTHWEST OF LAWRENCE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...LONE STAR...EUDORA...PLEASANT GROVE AND GLOBE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3897 9519 3896 9518 3897 9512 3897 9505
      3890 9505 3873 9549 3905 9549 3903 9518

$$
000 
WWUS53 KTOP 042113
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT WED JUL 4 2007

KSC045-042122-
/O.EXP.KTOP.SV.W.0057.000000T0000Z-070704T2115Z/
DOUGLAS-
412 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY WILL EXPIRE AT
415 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3897 9519 3896 9518 3897 9512 3897 9505
      3890 9505 3873 9549 3905 9549 3903 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:07 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 12:07 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT WED JUL 4 2007

.PREV DISCUSSION /348 AM WED JUL 4/...
LATEST WATER VAPOR AND RADAR SHOWING VORT MAX/POSSIBLE MCV DROPPING
SOUTHEAST THROUGH SOUTHWEST NE WITH ASSOCIATED CLUSTER OF CONVECTION
MAKING A RUN TOWARDS THE NORTH CENTRAL COUNTIES OF THE CWA. A
SHORTWAVE TROUGH EXTENDS NORTHEAST FROM THE CONVECTION INTO THE
UPPER MS VALLEY. THIS PORTION OF THE TROUGH IS HELPING TO PUSH A
COLD FRONT SOUTHWARD ACROSS EASTERN NE WITH SCT CONVECTION ALONG IT.
AN OUTFLOW BOUNDARY PUSHING EASTWARD TOWARDS NORTHCENTRAL COUNTIES
IS AIDING EASTWARD PROGRESS OF CONVECTION...BUT WARMER TEMPS ALOFT
IS WEAKENING IT AS WELL. WILL KEEP HIGHER POPS THIS MORNING ACROSS
THE NORTHERN CWA IN CLOSER PROXIMITY TO CNTRL KS CONVECTION AND
WHICH WILL BE IMPACTED EARLY THIS MORNING WITH FROPA. CLOUD COVER
WITH CONVECTION TO THE NORTH AND WEST WILL LIMIT HEATING THIS
MORNING...BUT MID LEVEL COOLING WILL ALSO WEAKEN CAPPING ACROSS THE
NORTH AND STEEPEN LAPSE RATES SO ADDITIONAL DEVELOPMENT ALONG THE
FRONT BEFORE NOON IS POSSIBLE WITH SHORTWAVE APPROACHING. THIS WILL
BE THE TREND SOUTHWARD ACROSS THE CWA INTO THE AFTERNOON WITH
HEATING AND FURTHER DESTABILIZATION...BUT CONVECTIVE TRENDS ACROSS
THE NORTHERN COUNTIES SHOULD BE DECREASING AS THE AFTERNOON
PROGRESSES. ALTHOUGH INSTABILITY IS STRONG...LACK OF STRONGER SHEAR
WOULD SUGGEST THAT SEVERE THREAT WILL BE LIMITED...WITH STRONG GUSTY
WINDS...BRIEF VERY HEAVY RAIN AND MAYBE SOME HAIL WILL BE THE
PRIMARY THREATS. DO NOT EXPECT ANY HEAVY RAINFALL TO BE PROLONGED
ENOUGH OR WIDESPREAD ENOUGH TO WARRANT A WATCH ACROSS THE SOUTHERN
PORTIONS OF THE CWA WHERE FLOODING RECENTLY OCCURRED.

FOR TONIGHT...AS FRONT MOVES SOUTHWARD THE BETTER CHANCES FOR
CONVECTION WILL SHIFT TO THE SOUTHERN CWA...MAINLY IN THE EVENING
BEFORE SUNSET. HAVE REMOVED POPS ACROSS THE NORTHERN CWA...THEN WENT
DRY ALL AREAS FOR THURSDAY AS DRIER AIR TRIES TO EDGE INTO THE CWA
AND FOCUS FOR PRECIP CHANCES ACROSS THE SOUTH DIMINISHES. FEW
CHANGES MADE TO TEMPS TONIGHT OR ON THURSDAY WITH LIGHT WINDS IN THE
WAKE OF THE WEAK FRONT. WITH MORE SUN AND WARMER 850 TEMPS MANY
AREAS...HIGHS INTO THE LOWER 90S MOST AREAS LOOKS GOOD.

AS UPPER RIDGE IN THE WESTERN U.S. BUILDS EASTWARD INTO THE WEEKEND
AND WARMER TEMPS ALOFT ADVANCE EASTWARD AS WELL...HIGHS IN THE 90S
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK IN THE
CURRENT LOOK ON TRACK. LITTLE OF NO CHANGE MADE TO FORECAST BEYOND
SATURDAY.

&&

.AVIATION...UPDATED
MAIN CHALLENGE WITH FCST IS WHETHER TO INCLUDE TS. 17Z SFC ANALYSIS
INDICATES FRONTAL BOUNDARY IS SOMEWHERE IN THE VCNTY OF THE KS
RIVER. AN OUTFLOW BOUNDARY HAD PUSHED AHEAD EARLIER THIS MORNING.
WITH MOST OF THE LOW LEVEL CONVERGENCE ALONG THIS OUTFLOW...CU FIELD
HAS DEVELOPED ACROSS EAST CENTRAL KS. THIS MAY BE WERE THE MORE
ORGANIZED CONVECTION TAKES PLACE...NEAR THE I-35 CORRIDOR. THEREFORE
WILL CONTINUE WITH VCTS ONLY AT FOE...TOP AND MHK. GIVEN CAPES
GREATER THAN 2000 J/KG...WOULD EXPECT DECENT INTENSITY WITH VSBY
FALLING TO AROUND 1SM AND CIGS BETWEEN 2-3 KFT WITHIN THE TS. LIGHT
WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WOULD YIELD MEAN STORM
MOTIONS OF ABOUT 36008KT.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:33 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED JUL 4 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
PRIMARILY FOR AREAS SOUTH OF I 70 THIS EVENING. ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS...
GUSTY WINDS AND SOME SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 4, 3:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FUNNEL CLOUD     OZAWKIE                 39.23N 95.47W
07/04/2007                   JEFFERSON          KS   EMERGENCY MNGR

            REPORT OF FUNNEL CLOUD JUST NORTH OF WINCHESTER. MULTIPLE
            REPORTS OF FUNNEL CLOUDS AROUND THE OZAWKIE AREA FROM
            1925 TO 1938 UTC. NO REPORTED TOUCHDOWNS.

&&

JL
Local storm report, Jul 4, 3:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     MERIDEN                 39.19N 95.57W
07/04/2007  E60 MPH          JEFFERSON          KS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH STRAIGHT LINE WINDS.

&&

JL
Local storm report, Jul 4, 3:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     1 SE SILVER LAKE        39.09N 95.85W
07/04/2007  E60 MPH          SHAWNEE            KS   TRAINED SPOTTER

            ESTIMATED 60 TO 65 MPH STRAIGHT LINE WINDS.

&&

JL
Local storm report, Jul 4, 3:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E ALTA VISTA          38.86N 96.38W
07/04/2007  M0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL.

&&

JL
Special weather statement, Jul 4, 3:17 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT WED JUL 4 2007

KSZ022-036-042030-
GEARY-RILEY-
317 PM CDT WED JUL 4 2007

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10
MPH ACROSS PORTIONS OF SOUTHERN RILEY AND NORTHERN GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MILFORD
LAKE...GRANDVIEW PLAZA AND JUNCTION CITY. MOTORISTS ALONG INTERSTATE
70 BETWEEN MILE MARKERS 291 AND 302 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Special weather statement, Jul 4, 3:20 PM CDT, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED JUL 4 2007

KSZ055-042045-
OSAGE-
320 PM CDT WED JUL 4 2007

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 5
MPH ACROSS PORTIONS OF NORTHERN OSAGE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SCRANTON...CARBONDALE AND BURLINGAME.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:26 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie34 min
Jul 4, 2:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee32 min
Jul 4, 2:34 PM CDTTornado WarningTOPJackson, Shawnee11 min
Jul 4, 2:51 PM CDTSevere Thunderstorm WarningTOPJefferson39 min
Jul 4, 3:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.